[Skip to Content]
[Skip to Content Landing]
Article
March 1963

Conjunctival Melanin DepositionsA Side-Effect of Topical Epinephrine Therapy

Author Affiliations

San Francisco
Special Fellow in Ophthalmic Microbiology, Francis I. Proctor Foundation for Research in Ophthalmology, BT-802 (Cl) National Institute of Neurological Diseases and Blindness (Dr. Corwin).; From the Department of Ophthalmology and Francis I. Proctor Foundation for Research in Ophthalmology, University of California School of Medicine.

Arch Ophthalmol. 1963;69(3):317-321. doi:10.1001/archopht.1963.00960040323011
Abstract

The correlation between the topical ocular administration of various epinephrine compounds and pigmented deposits of the conjunctiva was first reported by Lowenstein in 1927.1 Subsequently these were observed clinically by other European investigators.3,4 Histologic examination, however, was not performed until 1951.4 In recent months our attention has been drawn to these interesting deposits by the receipt of biopsies obtained from patients presenting with black localized punctate conjunctival deposits. One of these was biopsied as a possible conjunctival foreign body. Another was clinically considered to be a conjunctival melanoma.

The clinical histories, physical findings, and histologic examinations of each of these cases were remarkably similar. The patients had used an epinephrine compound topically for at least one year for open-angle glaucoma. Each case showed small, bilateral, isolated, round lesions in the lower palpebral conjunctiva.

A number of typical cases have been referred from our staff.* Three cases which

First Page Preview View Large
First page PDF preview
First page PDF preview
×